MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1016/j.aace.2024.10.001

Медицинская библиотека · AACE clinical case reports · 2024

Micronutrient Deficiency and Wernicke's Encephalopathy in the Setting of Over the Counter Transcutaneous Multivitamin Patch Use Following Bariatric Surgery.

Babu Hisham Mohammed, Spiro Andrew J, Hoang Thanh D, Shakir Mohamed K M

Клинический случайСтатьяПеревод в очереди

Аннотация

BACKGROUND/

OBJECTIVE

Thiamine deficiency, which may occur following bariatric surgery, can lead to the development of Wernicke's encephalopathy (WE). This case report describes a patient developing WE postbariatric surgery, due to the use of over-the-counter transcutaneous multivitamin patch rather than recommended vitamin tablets.

CASE REPORT: A 61-year-old female presented with 45 pounds of weight gain over the past year with a body mass index of 39.58 kg/m2. She underwent lifestyle modification and treatment with dulaglutide with limited success. After evaluation and counseling, the patient underwent Roux-en-Y gastric bypass surgery and was prescribed thiamine, cholecalciferol, vitamin B12, and multivitamin tablets postoperatively. Eight months later, she presented to the emergency room with confusion, bilateral lower extremity weakness, paresthesia, and ataxia. Neurological examination revealed disorientation, nystagmus, and bilateral lateral rectus palsies. She reported using transcutaneous multivitamin patches instead of the recommended oral supplementation. The clinical features, low serum thiamine level of 1.28 μg/dL (reference 2.5-7.5 μg/dL), and resolution of symptoms following supplementation confirmed the diagnosis of WE.

DISCUSSION: Obesity often predisposes individuals to multiple nutritional deficiencies. It is critical that these patients take adequate vitamin supplementation before and after bariatric surgery. Thiamine deficiency can present as WE due to inappropriate supplementation such as use of a transcutaneous patch as seen in our patient.

CONCLUSION

Adequate nutritional counseling and supplementation before and after bariatric surgery is required to prevent complications. Transcutaneous patch as a mode of multivitamin supplementation is questionable in its current state and should be avoided.

Для цитирования: Babu Hisham Mohammed, Spiro Andrew J, Hoang Thanh D, Shakir Mohamed K M. Micronutrient Deficiency and Wernicke's Encephalopathy in the Setting of Over the Counter Transcutaneous Multivitamin Patch Use Following Bariatric Surgery.. AACE clinical case reports. 2024. DOI: 10.1016/j.aace.2024.10.001.
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.